Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 78, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 7, 2016, 5:30 PM CDT for Kossuth County, Iowa. It was in force for 2 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 7, 2016, 5:30 PM CDT (22:30 UTC)
- Expired
- Jul 7, 2016, 5:32 PM CDT
- In force
- 2 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Kossuth County, IA
The radar
The Des Moines radar (KDMX), 168 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 7, 3:54 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1245 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -176 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
497
WUUS53 KDMX 072230
SVRDMX
IAC109-072315-
/O.NEW.KDMX.SV.W.0078.160707T2230Z-160707T2315Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
530 PM CDT THU JUL 7 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 615 PM CDT
* AT 530 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SMITH
POOL...OR 7 MILES NORTHEAST OF ALGONA...MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ALGONA...SMITH POOL...BANCROFT...BURT...ALGONA MUNICIPAL AIRPORT
AND AA CALL STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4331 9409 4303 9416 4307 9436 4328 9428
TIME...MOT...LOC 2230Z 273DEG 32KT 4317 9416
HAIL...1.00IN
WIND...60MPH
$$
DONAVON1 follow-up statement
963
WWUS53 KDMX 072232
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
532 PM CDT THU JUL 7 2016
IAC109-072241-
/O.CAN.KDMX.SV.W.0078.000000T0000Z-160707T2315Z/
KOSSUTH IA-
532 PM CDT THU JUL 7 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL KOSSUTH COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTH CENTRAL IOWA.
LAT...LON 4331 9409 4303 9416 4307 9436 4328 9428
TIME...MOT...LOC 2230Z 273DEG 32KT 4317 9414
$$
DONAVONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:19 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Jul 7, 3:19 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 319 PM CDT Thu Jul 7 2016 .SHORT TERM.../Tonight/ Issued at 314 PM CDT Thu Jul 7 2016 A cold front will move from northwest to southeast across the forecast area tonight. Ahead of the front it will remain warm and humid, then behind the boundary winds will shift to northwest and temperatures and dewpoints will fall late. This evening,o roughly along the frontal zone, thunderstorms will develop and move across portions of the area. These storms are already evident on regional radar imagery across the SD/NE/IA tri-state area. Synoptic environmental parameters output by various models indicate an atmosphere supportive of expansion and intensification of these storms, however, radar and satellite trends to this point have been opposite as the storms have generally weakened in the last hour or so. Nevertheless, high POPs are carried downstream of the current storms across northern Iowa. In addition, as the low-level jet develops over southeast NE/southwest IA this evening it may trigger additional storms in that area with a separate attendant severe weather threat, and have maintained scattered thunderstorms in the forecast across the south. The front and storms should work their way east of our forecast area by around midnight or shortly thereafter, after which it will be dry and quiet. .LONG TERM.../Friday through Thursday/ Issued at 314 PM CDT Thu Jul 7 2016 Main challenges through Sunday will be temperatures and recovery of warmth as high pressure moves east after Friday and southerly flow sets up into the weekend. Models advertise much cooler conditions Friday across the region with H850 temperatures of 13C northeast to 16C in the southwest. Pleasant highs expected with some clouds over the northeast by afternoon. High pressure settles across the area through Saturday afternoon prior to southerly flow developing by Sunday. Despite the warmer air returning some clouds on Sunday will likely hold highs in the mid 80s. By Monday a solid push of warm air aloft at H850 warms temperatures to 20C northeast to 22C southwest. Mixing looks adequate enough to promote a few highs near 90F by late day. Potentially enough instability could lead to a few isolated thunderstorms by late afternoon/evening. By Monday evening the models advertise a shortwave driving into the region with an increased low level jet across the region. Thunder chances will go up especially Monday night with a potential MCS through the overnight hours. By Tuesday night a second shortwave will arrive with another opportunity for thunderstorms as the wave pulls east. Much of the first half of the next week will feature Iowa on the southern edge of the stronger westerlies. This will continue to promote periodic rounds of thunderstorms through Thursday. Highs through the period will settle back into the mid 80s to perhaps the lower 90s with more seasonal summer humidity. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1234 PM CDT Thu Jul 7 2016 VFR CONDITIONS ARE EXPECTED ASIDE FROM TWO FEATURES DURING THE TAF PERIOD. FIRST...VISIBLE SATELLITE SHOWS A PATCH OF LOW CLOUDS AROUND FL016-022 HAS FORMED IN SW IA IN THE LAST HOUR OR TWO. AT THIS TIME BELIEVE THESE CLOUDS WILL REMAIN SOUTHWEST OF THE TERMINALS AND STEADILY RISE TO VFR...SO HAVE LEFT LOW CIGS OUT OF THE 18Z TAFS. OTHERWISE...THERE IS CONSIDERABLE UNCERTAINTY AS TO THE DETAILS OF THUNDERSTORM DEVELOPMENT AROUND THIS EVENING. TIMING...LOCATION...AND COVERAGE ARE ALL IN QUESTION BUT AT LEAST SCATTERED COVERAGE APPEARS LIKELY AND HAVE HANDLED WITH VCTS AT ALL TERMINALS CENTERED AROUND THE MOST LIKELY TIME WINDOW FOR STORMS. AMENDMENTS ARE ANTICIPATED AS THIS DEVELOPMENT COMES INTO BETTER FOCUS DURING THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Lee LONG TERM...REV AVIATION...Lee
Hazardous weather outlook, Jul 7, 2:24 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 224 PM CDT THU JUL 7 2016 IAZ004-005-015-023-024-033>035-044>047-057>060-070>073-081>084- 092>095-081930- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-LUCAS-TAYLOR-RINGGOLD- DECATUR-WAYNE- 224 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AND EVENING. THERE IS AN ENHANCED RISK OF SEVERE WEATHER WITH LARGE HAIL...DAMAGING WINDS AND A FEW TORNADOES POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. IAZ006-007-016-017-025>028-036>039-048>050-061-062-074-075-085- 086-096-097-081930- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER- POWESHIEK-MARION-MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 224 PM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS CAN BE EXPECTED DURING THE EVENING HOURS. THERE IS AN SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL... DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINS MAY ALSO ACCOMPANY THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MINIMAL THUNDERSTORM CHANCES WILL RETURN TO THE FORECAST FOR WESTERN SECTIONS SATURDAY NIGHT INTO SUNDAY BEFORE BUILDING AREA WIDE THROUGH THE MIDDLE OF NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION COULD VERY WELL BE NEEDED LATE THIS AFTERNOON AND THIS EVENING. REV
In the hours before
Local storm report, Jul 7, 11:36 AM CDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1136 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG 4 WNW FOREST CITY 43.28N 93.71W
07/07/2016 WINNEBAGO IA EMERGENCY MNGR
TREES DOWN AND UPROOTED. CAMPER DESTROYED BY
FALLEN TREE. TIME ESTIMATED BY RADAR. .
&&Local storm report, Jul 7, 11:41 AM CDT, 5 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0222 AM TSTM WND DMG LELAND 43.34N 93.64W
07/07/2016 WINNEBAGO IA EMERGENCY MNGR
TREES/POWER LINES DOWN.
&&Local storm report, Jul 7, 11:45 AM CDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1145 AM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0234 AM TSTM WND DMG 6 NNE JOICE 43.44N 93.41W
07/07/2016 WORTH IA EMERGENCY MNGR
REPORT OF CAMPER TURNED OVER DUE TO WIND.
TIME ESTIMATED WITH RADAR. .
&&Local storm report, Jul 7, 5:27 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
527 PM CDT THU JUL 7 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM HAIL BURT 43.20N 94.22W
07/07/2016 E0.88 INCH KOSSUTH IA PUBLIC
RELAYED THROUGH KOSSUTH COUNTY DISPATCH.
&&
NWS DES MOINES IA
IRIS SYSTEMThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 12:20 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Crawford, Pocahontas, Sac | 40 min |
| Jul 7, 12:45 AM CDT | Special Weather Statement | DMX | Emmet, Humboldt, Kossuth, Palo Alto, Pocahontas | 60 min |
| Jul 7, 12:52 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Carroll, Greene, Pocahontas, Sac, Webster | 38 min |
| Jul 7, 1:09 AM CDT | Severe Thunderstorm Warning | DMX | Palo Alto | 36 min |
| Jul 7, 1:22 AM CDT | Severe Thunderstorm Warning | DMX | Emmet, Kossuth, Palo Alto, Pocahontas | 38 min |
| Jul 7, 1:28 AM CDT | Special Weather Statement | DMX | Boone, Greene, Hamilton, Hardin, Story, Webster | 62 min |
| Jul 7, 1:58 AM CDT | Special Weather Statement | DMX | Cerro Gordo, Franklin, Hancock, Kossuth, Winnebago, Worth and 1 more | 47 min |
| Jul 7, 2:43 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 32 min |
| Jul 7, 3:33 AM CDT | Severe Thunderstorm Warning | DMX | Ringgold, Taylor | 42 min |
| Jul 7, 4:14 AM CDT | Severe Thunderstorm Warning | DMX | Adams, Ringgold, Taylor, Union | 46 min |
| Jul 7, 5:45 AM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Wapello | 45 min |
| Jul 7, 4:53 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth, Palo Alto | 39 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.